Preserved triamcinolone more likely to cause non-infectious endophthalmitis

April 30, 2007

Non-infectious endophthalmitis is observed more frequently after injections of triamcinolone acetonide that contain preservatives (PTA) than after injections of preservative-free triamcinolone acetonide (PFTA), according to a study published online ahead of print in the British Journal of Ophthalmology.

Non-infectious endophthalmitis is observed more frequently after injections of triamcinolone acetonide that contain preservatives (PTA) than after injections of preservative-free triamcinolone acetonide (PFTA), according to a study published online ahead of print in the British Journal of Ophthalmology.

Mauricio Maia and colleagues from the Federal University of Sao Paulo, Brazil conducted a retrospective review of 646 intravitreal 4 mg steroid injections in 471 eyes. A total of 577 intravitreal injections of PFTA and 69 injections of PTA were administered in non-randomized eyes. Non-infectious endophthalmitis was defined as pseudohypopyon/hypopyon with or without an inflammatory reaction that regressed after steroid eye drop instillation. Ocular hypertension was defined as more than 23 mmHg with Goldmann applanation tonometry. Subjects were examined one, seven and 28 days post-injection and three, four, six and twelve months after injections.

Ocular hypertension was present in 127 eyes (20%), neither group differing significantly (p=0.167). Four eyes (3.2%) required trabeculectomy. Non-infectious endophthalmitis developed in 12 eyes (1.9%) and varied significantly in both groups (p=0.005); the majority of cases appeared in the PTA group. One eye developed bacterial endophthalmitis (0.15%).

The results revealed that non-infectious endophthalmitis develops more commonly after injections of PTA than after injections of PFTA.